Montana, 2011Flash Flood in Montana, July 7, 2011
July 7, 2011 · NWS TFX · 1 event in 1 county or zone
A thunderstorm produced flash flooding in extreme southwestern Fergus county and southeastern Judith Basin county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced flash flooding in extreme southwestern Fergus county and southeastern Judith Basin county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 7, 1:42 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 7, 1:42 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT THU JUL 7 2011
.DISCUSSION...
TONIGHT THROUGH SATURDAY...THE MAIN WEATHER FEATURE DURING THE
PERIOD WILL BE AN UPPER TROUGH WHICH WILL MOVE THROUGH THE AREA
FRIDAY INTO FRIDAY NIGHT. THE ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE AREA LATE TONIGHT AND POSSIBLY IN THE EAST EARLY
FRIDAY MORNING. AHEAD OF THE COLD FRONT EXPECT SCATTERED SHOWERS
AND THUNDERSTORMS. THERE WILL BE A THREAT OF HAIL AND GUSTY WINDS
WITH THE THUNDERSTORMS SOUTH OF A LINE FROM HAVRE TO HELENA INTO
THIS EVENING AND POSSIBLY EAST OF LINE FROM HAVRE TO LEWISTOWN
EVEN LATE TONIGHT. BEHIND THE COLD FRONT A DRY AIR MASS WILL
SPREAD EAST OVER THE AREA ON FRIDAY. HOWEVER WEAK INSTABILITY
SOUTHEAST OF A LINE FROM HAVRE TO HELENA WILL RESULT IN A THREAT
OF THUNDERSTORMS IN THAT AREA FRIDAY. SKIES ARE EXPECTED TO CLEAR
FRIDAY NIGHT AND BE SUNNY ON SATURDAY. BEHIND THE COLD FRONT
STRONG WESTERLY FLOW ALOFT WILL DEVELOP OVER THE ROCKY MOUNTAIN
FRONT AND CONTINUE INTO FRIDAY NIGHT. A HIGH WIND WARNING IS IN
EFFECT FOR THE NORTHERN ROCKY MOUNTAIN FRONT AND EASTERN PORTIONS
OF GLACIER COUNTY FOR LATE TONIGHT THROUGH FRIDAY NIGHT. BLANK
SATURDAY NIGHT THROUGH THURSDAY NIGHT...MEDIUM RANGE MODELS ARE
GENERALLY IN GOOD AGREEMENT...BUT THERE ARE SOME DIFFERENCES TOWARD
THE END OF THE PERIOD. AS THE PACIFIC WEATHER SYSTEM EXITS THE AREA
SATURDAY NIGHT...THE RESULTING FLOW ALOFT WILL TRANSLATE DOWN TO
WESTERLY DOWNSLOPE WINDS AT THE SURFACE FOR SLIGHTLY ABOVE NORMAL
LOW TEMPERATURES AND LITTLE CHANCE FOR PRECIPITATION. A WEAK UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL THEN DEVELOP OVER THE TFX CWA ON
SUNDAY...WHICH WILL ALLOW TEMPERATURES TO WARM CLOSER TO NORMAL. A
LITTLE MONSOONAL MOISTURE WILL BE DRAWN INTO THE SOUTHERN HALF OF
THE AREA AS WELL...FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THERE. ANOTHER UPPER LEVEL LOW PRESSURE TROUGH WILL THEN DEEPEN OFF
THE PACIFIC NORTHWEST COAST AND GRADUALLY MOVE ONSHORE SUNDAY NIGHT
THROUGH TUESDAY. THIS WILL SET UP AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWESTERLY FLOW ALOFT OVER THE AREA. TEMPERATURES WILL ALSO WARM
TO ABOUT 5-10 DEGREES ABOVE NORMAL DURING THIS TIME...AS AN INVERTED
THERMAL SURFACE TROUGH ALSO DEVELOPS OVER THE AREA. THE MOIST AND
UNSTABLE FLOW WILL COMBINE WITH THE FOCUSING MECHANISM OF THE
SURFACE TROUGH FOR AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS. THE MODELS BEGIN TO DIFFER AT THIS POINT. THE GFS
KEEPS THE UPPER TROUGH IN PLACE OVER THE PACIFIC NORTHWEST TUESDAY
NIGHT INTO WEDNESDAY...WHILE THE GEM/ECMWF LIFT THE UPPER LEVEL LOW
PRESSURE CENTER NORTHEAST INTO CANADA. BY LIFTING THE LOW OUT OF THE
AREA...THE GEM/ECMWF BRING A QUICK SHOT OF SHOWERS/THUNDERSTORMS TO
THE AREA TUESDAY NIGHT...BUT RAPIDLY DECREASE THE ACTIVITY IN THE
WAKE OF THE FEATURE ON WEDNESDAY. ON THE OTHER HAND...THE GFS KEEPS
A GOOD CHANCE OF SHOWERS/THUNDERSTORMS AROUND INTO AT LEAST THURSDAY
WITH THE SOUTHWESTERLY FLOW ALOFT STILL IN PLACE. WITH THIS
DISCREPANCY...HAVE DECIDED TO KEEP THE GOOD CHANCE OF
SHOWER/THUNDERSTORM ACTIVITY IN PLACE THROUGH THE END OF THE PERIOD
AND SEE WHAT FUTURE MODEL RUNS SHOW. AS THE UPPER TROUGH SHIFTS
EAST...THE THERMAL SURFACE TROUGH WILL ALSO SLOWLY SHIFT EAST...FOR
VERY GRADUALLY COOLING TEMPERATURES THROUGH THE END OF THE PERIOD.
COULSTON
&&
.AVIATION...
UPDATED 1735Z.
A MOIST AND UNSTABLE SOUTHWESTERLY FLOW AHEAD OF AN UPPER LEVEL
TROUGH OF LOW PRESSURE WILL RESULT IN ISOLATED SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS OF SOUTHWEST...CENTRAL...AND NORTH
CENTRAL MONTANA AFTER 20Z TODAY...OBSCURING SOME OF THE MOUNTAINS AT
TIMES. A COLD FRONT WILL SWEEP THROUGH THE AREA OVERNIGHT. SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONT WITH THE MOST WIDESPREAD
STORMS SOUTH AND EAST OF A LINE FROM KDLN TO KHVR. THE MOST LIKELY
PERIOD FOR SHOWERS AND STORMS AT KHVR...KLWT...AND KBZN WILL BE
BETWEEN 03Z AND 09Z FRIDAY. MVFR CONDITIONS ARE POSSIBLE WITH
THE SHOWERS AND STORMS DUE TO BRIEF HEAVY RAIN. HAIL WILL ALSO BE
POSSIBLE WITH THE STORMS. WINDS WILL BE LIGHT TODAY...GENERALLY LESS
THAN 15 KNOTS...BUT MAY BE GUSTY AROUND ANY SHOWERS AND STORMS THAT
DEVELOP. STRONG WINDS...UP TO 40 KNOTS...WILL SPREAD ACROSS THE
ROCKY MOUNTAIN FRONT AND PLAINS OF NORTH CENTRAL MONTANA ON
AFTER 14Z FRIDAY. LANGLIEB
&&
.HYDROLOGY...
RESERVOIRS ACROSS THE AREA REMAIN NEAR CAPACITY WITH UNUSUALLY
HIGH OUTFLOWS. TEMPERATURES WILL BE A LITTLE COOLER FRIDAY AND
SATURDAY WHICH WILL SLOW SNOWMELT. HOWEVER SNOW MELT WILL INCREASE
NEXT WEEK AS TEMPERATURES BECOME VERY WARM. NO MORE THAN SCATTERED
SHOWERS AND THUNDERSTORMS ARE FORECAST INTO EARLY NEXT WEEK. MANY
RIVERS AND STREAMS ARE RUNNING HIGH AND ANY ADDITIONAL WATER TO
THEM COULD CAUSE THEM TO BECOME BANKFULL OR EVEN GO OUT OF THEIR
BANKS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 56 78 47 78 / 30 10 0 0
CTB 54 71 47 74 / 20 10 0 10
HLN 57 79 49 81 / 40 10 0 0
BZN 52 85 45 82 / 40 20 10 10
WEY 41 73 36 72 / 40 30 30 10
DLN 52 81 43 80 / 40 10 10 10
HVR 57 81 47 80 / 40 10 0 10
LWT 55 79 45 78 / 40 20 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF THE AREA UNTIL
FURTHER NOTICE.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT SATURDAY
EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT.
&&
SHORT TERM...BLANK
LONG TERM...SUK
AVIATION...LANGLIEB
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 7, 3:02 AM MST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
402 AM MDT THU JUL 7 2011
MTZ012-015-055-081130-
CASCADE-MADISON-GALLATIN-
402 AM MDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE
REGION UNTIL FURTHER NOTICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008>011-013-014-044>054-081130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
402 AM MDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 7, 11:39 AM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1239 PM MDT THU JUL 7 2011
MTZ050-051-071930-
FERGUS MT-JUDITH BASIN MT-
1239 PM MDT THU JUL 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHERN FERGUS COUNTIES UNTIL 130 PM MDT...
AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MOORE...OR 22 MILES
SOUTHWEST OF LEWISTOWN...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MOORE AND GARNEILL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4674 10927 4675 10938 4669 10938 4668 10940
4678 10992 4700 10989 4697 10924
TIME...MOT...LOC 1838Z 286DEG 22KT 4688 10978
HOENISCHSpecial weather statement, Jul 7, 12:33 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
133 PM MDT THU JUL 7 2011
MTZ051-072045-
FERGUS MT-
133 PM MDT THU JUL 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 245
PM MDT...
AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF MOORE...OR 16 MILES SOUTH
OF LEWISTOWN...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SOUTHERN FERGUS COUNTY ALONG THE NORTH SLOPES OF THE LITTLE
AND BIG SNOWY MOUNTAINS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4682 10862 4675 10861 4674 10863 4675 10938
4672 10939 4676 10963 4694 10959 4691 10860
4684 10860
TIME...MOT...LOC 1931Z 279DEG 21KT 4683 10948
HOENISCHLocal storm report, Jul 7, 12:38 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
138 PM MDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 6 S MOORE 46.89N 109.69W
07/07/2011 E0.25 INCH FERGUS MT TRAINED SPOTTER
BREIF HEAVY RAINFALL
&&
WILLIAMSONSpecial weather statement, Jul 7, 1:39 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT THU JUL 7 2011
MTZ050-051-072130-
FERGUS MT-JUDITH BASIN MT-
239 PM MDT THU JUL 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 330 PM MDT...
AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF JUDITH GAP...OR 20 MILES
NORTH OF HARLOWTON...MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN JUDITH BASIN COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4669 10983 4674 10997 4674 11004 4681 11005
4686 10973 4668 10970
TIME...MOT...LOC 2039Z 059DEG 3KT 4672 10991
SUKLocal storm report, Jul 7, 2:36 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 PM MDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 2 N GARNEILL 46.78N 109.75W
07/07/2011 E0.50 INCH FERGUS MT TRAINED SPOTTER
A HALF INCH RAIN FELL IN ABOUT A 30 MIN PERIOD. NO HAIL
NOR STRONG WINDS.
&&
WILLIAMSONSpecial weather statement, Jul 7, 2:51 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT THU JUL 7 2011
MTZ047-072245-
BLAINE MT-
351 PM MDT THU JUL 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL 445
PM MDT...
AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF CHINOOK...MOVING SLOWLY EAST AT
10 MPH.
VERY HEAVY RAIN IS EXPECTED WITH THIS SLOW MOVING THUNDERSTORM. IN
ADDITION...HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CHINOOK...
ZURICH...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4873 10874 4846 10871 4848 10922 4863 10928
TIME...MOT...LOC 2150Z 251DEG 9KT 4857 10910
HOENISCH
Flash Flood, Fergus
- When
- July 7, 2:56 PM MST to 6:00 PM MST
- Where
- Fergus County, 4.26 mi E of Garneill to 1.43 mi ESE of Garneill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 46.750, -109.660
In 15 minutes, 0.75 inches of rain fell in 15 minutes with total rainfall of 1.5 inches through 5 pm measured by personal weather station. Water over county road. Pea sized hail at times with little or no wind.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 7, 20112 deaths · 1 event
- Heat in Pennsylvania, July 7, 20111 death · 1 event
- Flash Flooding and Hail in Colorado, July 7, 2011$1.0 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Nevada, July 7 to 10, 20111 injured · $462,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2011$370,000 · 65 kt wind · 12 events
- Flash Flooding and Flood in Illinois, July 7 to 10, 20111 injured · $310,000 · 7 events
- Damaging Winds in California, July 7, 2011$550,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Maryland, July 7, 2011$260,000 · 1 in hail · 14 events
- Hail in South Dakota, July 7, 2011$250,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in New Jersey, July 7, 20111 injured · $66,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Illinois, July 7, 2011$103,000 · 52 kt wind · 3 events
- Flash Flood and Hail in Arizona, July 7, 20111 injured · $56,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370604.